Thunderstorm Wind, Hubbard
- When
- August 5, 5:40 AM CST
- Where
- Hubbard County, 0.94 mi E of Okeley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.000, -94.730
Several large branches were blown down.
The afternoon of August 4th was very hot and humid. Most areas topped out in the 80s, but several locations in the northern Red River Valley made it to around 90 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The afternoon of August 4th was very hot and humid. Most areas topped out in the 80s, but several locations in the northern Red River Valley made it to around 90 degrees. This, along with dew point values around 70 degrees in some areas, made for a very muggy afternoon. By evening, a weak stationary boundary set up from the Lake of the Woods region over into central North Dakota. Thunderstorms finally broke out over northwest and north central North Dakota around midnight. These storms tracked to the east-southeast into the early morning hours of August 5th, mainly affecting the Devils Lake region down into southeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 3:01 AM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 401 AM CDT Mon Aug 5 2019 .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Mon Aug 5 2019 Stalled frontal zone slowly moves south as cold front this morning, while shortwave trough upstream digging into northwest ND early this morning moves across our CWA through midday. Large cluster of showers/storms (MCS) along frontal zone will continue to drift south and southeast towards better instability axis and has shown tendency towards being more elevated in nature, but ahead of frontal zone new updrafts still have upwards of 3000 J/KG MUCAPE to aid redevelopment through this morning. Deep layer effective shear is impressive (though linear) with values in the 35-50kt range. This instability axis will continue to shift south and southeast ahead of front and this activity should eventually move out of our area between 12-15Z this morning with an eventual weakening trend. Due to elevated nature hail/wind continue to be favored severe modes. High PWAT and tendency for training along frontal zone does raise concern for localized flooding especially in the southern Red River Valley that has had much more precip over the last 30 days than northern locations. This afternoon-Tonight: Dry conditions and slightly cooler temperatures should arrive as post frontal/stable air mass settles into our CWA. NW flow and increased mixing may allow breezing conditions to develop with gusts around 25 mph this afternoon. Highs today will be near seasonal values in the low 80s (a few mid 80s still possible depending on clearing). .LONG TERM...(Tuesday through Monday) Issued at 400 AM CDT Mon Aug 5 2019 Tuesday-Tuesday night: Guidance shows quick recovery ahead of another shortwave trough moving through southern Canada just northeast of our CWA. While upper level forcing is less organized we do see recovery with WAA and models indicated increasing instability supportive of diurnal shower/thunderstorm development (maybe even strong/marginally severe). Better deep layer shear lags behind shortwave further north and east, but there will be increasing mid level vorticity, so while severe risk isn't high it can't be ruled out. Wednesday-Monday: The majority of these periods are highlighted by dominant northwest flow pattern and after a stronger cold frontal passage Tuesday night below normal temperatures are expected at least through Tuesday. Precip chances uncertain due to progressive pattern and weaker wave passages near our CWA. Ridge breaks down by this weekend with flow becoming more westerly and eventually allows a stronger upper trough passage by Sunday or Monday (variance in model timing). There would be a much better/organized period of forcing with the advertised trough/upper low early next week, and potential for increasing precip and severe chances so it's worth monitoring for impacts. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1147 PM CDT Sun Aug 4 2019 Timing from the previous set of TAFs worked out pretty well. Just stuck in some TEMPO groups for the hours when the best chances for storms is expected. Think most of the activity should be done by sometime early to mid Monday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...DJR LONG TERM...DJR AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 425 AM CDT Mon Aug 5 2019 MNZ001>003-015-022-027>032-040-NDZ024-028>030-038-039-049-052-053- 060930- West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 425 AM CDT Mon Aug 5 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are tracking across southeast North Dakota and west central Minnesota this morning, and should push south of the region by 10AM. A few severe storms are possible with hail to 1 inch and wind gusts to 60 mph. Locally heavy rain may also occur and lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong thunderstorms may develop Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this morning. MNZ004>009-013-014-016-017-023-024-NDZ006>008-014>016-026-027-054- 060930- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-Pennington-Red Lake-North Clearwater- South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks- Western Walsh County- 425 AM CDT Mon Aug 5 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms along and south of highway 2 will transition south of the region by 9AM this morning. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong thunderstorms may develop Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 521 AM CDT Mon Aug 5 2019 MNZ024-027-028-030>032-051115- West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN- Hubbard MN-West Otter Tail MN- 521 AM CDT Mon Aug 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTHWESTERN WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES UNTIL 615 AM CDT... At 521 AM CDT, Doppler radar was tracking a strong thunderstorm over Height Of Land Lake, or 12 miles east of Detroit Lakes, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Park Rapids, Perham, Frazee, Menahga, Sebeka, Toad Lake and Nevis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4662 9590 4695 9574 4699 9477 4648 9508 TIME...MOT...LOC 1021Z 272DEG 29KT 4686 9559 CJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 AM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM TSTM WND GST 1 SE GWINNER 46.22N 97.65W
08/05/2019 M53 MPH SARGENT ND AWOS
AWOS STATION KGWR GWINNER ND AIRPORT.
&&Special Weather Statement
National Weather Service Grand Forks ND
540 AM CDT Mon Aug 5 2019
MNZ029-NDZ049-052-053-051130-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-
540 AM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...SOUTHEASTERN
RANSOM...RICHLAND AND NORTHEASTERN SARGENT COUNTIES UNTIL 630 AM
CDT...
At 540 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Barrie, or 24 miles northwest of Wahpeton, moving east
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wahpeton, Breckenridge, Wyndmere, Fairmount, Abercrombie, Mooreton
and Colfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4618 9741 4634 9736 4652 9718 4646 9628
4640 9628 4602 9646 4602 9653
TIME...MOT...LOC 1040Z 276DEG 38KT 4642 9708
CJSpecial Weather Statement
National Weather Service Grand Forks ND
609 AM CDT Mon Aug 5 2019
MNZ029>032-051215-
Wadena MN-East Otter Tail MN-Wilkin MN-West Otter Tail MN-
609 AM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA...CENTRAL OTTER
TAIL AND EAST CENTRAL WILKIN COUNTIES UNTIL 715 AM CDT...
At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 11 miles northeast of Fergus Falls, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fergus Falls, Wadena, Ottertail Lake, New York Mills, Battle Lake,
Henning and Verndale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
west central Minnesota.
LAT...LON 4637 9493 4637 9516 4620 9515 4617 9519
4626 9655 4640 9636 4660 9577 4658 9478
4648 9478
TIME...MOT...LOC 1109Z 268DEG 38KT 4641 9590
CJSpecial Weather Statement
National Weather Service Grand Forks ND
611 AM CDT Mon Aug 5 2019
MNZ024-028-031-032-051215-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
611 AM CDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...NORTHERN WADENA...
NORTHEASTERN OTTER TAIL AND EASTERN BECKER COUNTIES UNTIL 715 AM
CDT...
At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Park Rapids moving east at 45 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Park Rapids, Perham, Menahga, Sebeka, Akeley, Nevis and Big McDonald
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4680 9479 4655 9478 4658 9577 4659 9577
4687 9537 4715 9525 4720 9466 4680 9466
TIME...MOT...LOC 1111Z 268DEG 38KT 4690 9514
CJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
630 AM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND GST 1 SSW WAHPETON 46.25N 96.62W
08/05/2019 M51 MPH RICHLAND ND AWOS
AWOS STATION KBWP WAHPETON ND AIRPORT.
&&The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 11:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833907.